Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Had miscarriage. Taking painkillers. Reason for tender breast and stomach ache with fluttering sensation?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Hi, i've been having really tender breasts for over 2 weeks, had pain in my stomach but over the past week or so, had fluttering, i've been taking painkillers most days since the 15th January and felt like i would be due on my period at any time. I assumed the pain was due to possibly having something wrong with my ovaries (possibly polycystic ovary syndrome), which i'm being sent for a scan in the next couple of weeks. I had a fertility test done earlier last year, although it came back inconclusive, as i didn't seem to be ovulating. I've not been pregnant, since October 2009, when i last had a miscarriage and not being pregnant since. I've been under a lot of stress recently, but i've always had a period regardless (as i know, stress can stop menstruating temporarily in some women), this has never happened to me. I'm never normally late, it's actually early most of the time, this time i am late. I'm so confused...
Posted Fri, 22 Feb 2013 in Women's Health
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am trying to give answer according to your concern.

1) Your clinical features are more suggestive of Pre Menstrual Syndrome (PMS) as your previous cycle was regular. You get your period shortly. PMS is a group of symptoms and includes abdominal bloating, breast tenderness, weight gain, headache, tension/anxiety/depression, mood swing, fatigue, increased appetite, irritability etc.

Breast tenderness is due to progesterone hormone in luteal phase of menstrual cycle, prior to commence period. To get relief from breast discomfort, you need to avoid salt/coffee in the 2nd half of cycle and take prime XXXXXXX capsule along with tight breast support.

2) Your an other concern is delayed period. There are certain possibilities like hormonal imbalance, ovarian cyst or PCOD (that you are assuming), stress/anxiety, irregular eating habit, thyroid problem, psychological factors, overweight or extreme weight loss etc.

These can be narrowed by means of some initial tests such as Ultrasound (USG) lower abdomen, LH / FSH level, blood estrogen & progesterone levels, thyroid profile etc, blood sugar, blood prolactin level etc.

In this scenario, a gynecologist can help you in guide through the investigations and suggestive measures.

3) In addition, your most important concern is not being pregnant for last 3 yrs following miscarriage. Here, you should consult with infertility specialist for next line of investigation & management at the earliest.

Further investigation for fertility check up if you not did previously:

a) Following miscarriage, there is high chance of tubal blockage. Here, I suggest to undergo diagnostic hysteroscopy (preferable) or laparoscopy to rule out uterine or fallopian tube pathology.
b) For ovarian function or ovulation - Blood for AMH for ovarian reserve, Day 21 progesterone level assay or serial ultrasound on day 12-16 for follicle measurement.
c) For cervical factor- Post coital test (PCT) & anti sperm antibody (ASA) test.
d) Repeat Husband Semen analysis (freshly) etc.

Beside this, if no pathology or underlying factors are ruled out, then it will be considered as unexplained infertility which accounts for 10-20% in couples. Here, you may need to undergo Assisted Reproductive Technique (ART) like In Vitro Fertilization (IVF) etc.

Do some basic things also to improve fertility:

1) Take healthy diet with avoidance of fatty/spicy one.
2) Avoid stress by yoga/deep breathing regularly (20-30 times).
3) Drink plenty of fluids/water and eat leafy vegetables & fruits.
4) Control body weight by regular physical exercise.
5) Maintain personal hygiene and need proper sleeping.
6) Take Vitamin-E, Folic acid supplements with diet.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Wish your good health in future.

Dr Soumen, OBGYN

Above answer was peer-reviewed by
Follow-up: Had miscarriage. Taking painkillers. Reason for tender breast and stomach ache with fluttering sensation? 24 minutes later
Thankyou, for getting back to me quickly. I agree that the clinical features seem more like PMS, i also thought this, but I've never been in pain for over 2 weeks, thinking i may be due on my period at any time. That has relived me a bit though, as now would not be a good time to become pregnant, under my circumstances.

There are a few factors, which you mentioned regarding my delayed period, as my blood prolactin levels have previously been dangerously high, i was curious though, what do you mean by psychological factors? As i suffer from mental health problems, i wondered how that would affect my menstrual cycle now, as i've had them for years, i don't eat or sleep regularly, mostly due to stress. Although, i've always had a period, with this ongoing for some time. I wonder if any of these factors, may make being infertile, irreversible?

This pain that previous GP's have been concerned about, is always on the lower left hand side of my abdomen, when i do menstruate, it's always on that side and even at other times throughout the month, it's in the same place. Could the reason for only having pain on one side, either mean there's a problem with the left side or the right side is inactive? Years ago, it used to alternate, month to month, but i rarely feel any sort of pain on the right, now.
Sorry, i just wanted to add to my reply, my breasts have also increased in size and feel a lot heavier, quite considerably, over the past month or so, i know i haven't gained weight, if any i have lost some.

Thankyou again,
Answered by Dr. S Patra 1 hour later

Thanks for follow up query. I am happy to help you.

1) Psychological factor means any type of psychiatric condition or illness (that you had previously) / emotional upset or concurrent use of medication for the same. It causes hormonal imbalance by changing Hypothalamus-Pituitary-Ovarian (HPO) axis leading to menstrual irregularity or sometimes anovulatory cycle.

Here, you may need hormonal medication to regularize period with other suggestive measures.

2) As you get period regularly, then you have high probability of ovulation from ovarian follicle. But, you should confirm proper ovarian function or ovulation in concurrent cycle through above said investigations. Otherwise, you may need to take ovulation induction drugs after consultation with gynecologist.

If everything is fine on all investigation, then fertility may be reversible. Otherwise, you have the option for ART which is highly effective & has good success rate in unexplained infertility. So hope for the best result and never give up your spirit.

3) Pain around lower left abdomen indicates uterine or ovarian pathology. One ultrasound scan (USG) helps in determining the underlying causative factors.

Constant one side pain points towards the ovarian pathology and possibility for ovarian cyst.

You may take some anti spasmodic to get relief from pain. Definite treatment is made only after confirmation of diagnosis. So, please consult a gynecologist at the earliest.

4) For breast discomfort, you may take prime XXXXXXX capsule and wear tight breast support. Also follow all other suggestive measures,which I have described on previous reply. It helps you more.

If you do not have any clarifications, you can close the discussion and rate the answer.

Take care yourself and stay healthy.

Dr Soumen.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor